Mississippi, 2001

Flash Flood and Hail in Mississippi, July 11, 2001

July 11, 2001 · NWS JAN · 8 events in 3 counties and zones

4 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 2:52 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 11, 2:52 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED JUL 11 2001

AIR MASS CONTINUES TO BE HOT AND UNSTABLE WITH UPPER RIDGE CENTERED
JUST TO THE WEST. SMALL SCALE BOUNDARY INTERACTIONS PRODUCING
SCATTERED CONVECTION THIS AFTERNOON. SATELLITE PIX SHOW SHORTWAVE
APPROACHING FROM MO RAPIDLY FALLING APART. HOWEVER...THUNDERSTORM
COMPLEX HAS DEVELOPED WRN TN INTO NE MS. THIS HAS HELD TOGETHER
PRETTY WELL SO FAR AND WILL POSE A THREAT OF CONTINUED CONVECTION
OVER NERN FORECAST AREA ZONES. WILL KEEP BEST CHANCE OF PRECIP FOR
AREA OVER NE ZONES FOR TONIGHT. CONVECTION NOTED OVER OTHER AREAS
SHOULD DECREASE SIGNIFICANTLY SOON AFTER DARK. CONVECTION NE MS
SHOWS POSSIBILITY OF DEVELOPING MCS THAT COULD AFFECT NRN MS
OVERNIGHT.

ETA MODEL HAS BEEN WEAKER ON SHORTWAVES AND SURFACE BOUNDARY
DEVELOPMENT LAST FEW RUNS AND HAS LOOKED BETTER THAT OTHER MODELS.
REMNANTS OF SHORTWAVE UPSTREAM PROGGED TO PUSH INTO NE MS OVERNIGHT
AND CONTINUE TO WEAKEN AS IT MOVES SWD THURSDAY. DYNAMICS LOOK
RELATIVELY WEAK FOR THURSDAY AFTERNOON. WILL KEEP AT LEAST SLIGHT
CHANCE POPS FOR THURSDAY DUE TO AIR MASS INSTABILITY AND WARM
AFTERNOON TEMPS.

MODELS INDICATE THAT NEXT SHORTWAVE PUSHING SWD IN NLY FLOW ALOFT
THURSDAY NIGHT AND FRIDAY TO BE SIGNIFICANTLY STRONGER. GOOD
INCREASE IN MEAN RH FIELD ALSO NOTED. ASSOCIATED SURFACE BOUNDARY TO
SHIFT SWD BUT LOOKS WEAK AT THIS TIME WITH LIMITED LOW LEVEL
CONVERGENCE. HOWEVER...DECREASING SURFACE DEWPOINTS AND DRIER MEAN
RH FIELD SEEN TO REAR OF BOUNDARY FRIDAY NIGHT AS A SURFACE HIGH
EDGES SWD IN ITS WAKE.

TEMPERATURES FORECAST TO BE COOLER STARTING FRIDAY AS NEXT SYSTEM
ROLLS THROUGH AND LOW LEVEL COLD ADVECTION STARTS. MOS TEMPS RANGING
FROM THE MID 80S TO LOWER 90S FOR FRIDAY AFTERNOON WITH COOLER TEMPS
INDICATED INTO THE WEEKEND. UPPER RIDGE RECOVERING BY MONDAY AND
TEMPERATURES AGAIN ON THE RISE. Y

PRELIM NUMBERS...
JAN 079/095 074/089 2345
MEI 073/094 073/089 2344

.JAN...
MS...HEAT ADVISORY THROUGH THU WRN ZONES
LA...HEAT ADVISORY THROUGH THU
AR...HEAT ADVISORY THROUGH THU

In the hours before

Special weather statement, Jul 11, 12:04 PM CST, 4 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT WED JUL 11 2001

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
INTO THIS EVENING...WITH ENOUGH INSTABILITY IN PLACE FOR A FEW OF
THESE THUNDERSTORMS TO BECOME SEVER. AN OUTFLOW BOUNDARY
STRETCHING ACROSS CENTRAL AND SOUTHEAST MISSISSIPPI WILL PROVIDE
THE FOCUS FOR THE BEST CHANCES FOR SEVERE WEATHER ACROSS THESE
AREAS. DAMAGING WINDS GUSTING TO 60 MPH AND HAIL TO THE SIZE OF
DIMES ARE THE PRIMARY THREATS.

ACTIVATION OF STORM SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD
NOT BE NECESSARY THROUGH TONIGHT.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE DANGEROUS HEAT
INDEX VALUES OF AROUND 105 DEGREES THIS AFTERNOON...ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

IF YOU MUST WORK OUTDOORS...TRY TO DO YOUR WORK DURING THE EARLY
MORNING OR LATE EVENING HOURS. DRINK PLENTY OF WATER...AND GET IN
THE SHADE AS OFTEN AS POSSIBLE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDEvS THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
July 11, 4:20 PM CST
Where
Lincoln County, Bogue Chitto
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -90.450

Thunderstorm Wind, Lincoln

When
July 11, 4:20 PM CST to 4:23 PM CST
Where
Lincoln County, Bogue Chitto
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -90.450

A few trees were blown down.

Hail, Rankin

When
July 11, 4:20 PM CST
Where
Rankin County, Florence
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -90.133

Thunderstorm Wind, Rankin

When
July 11, 4:40 PM CST to 4:45 PM CST
Where
Rankin County, 3 mi N of Florence
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.200, -90.133

Several trees and powerlines were blown down between Richland and Florence.

Hail, Rankin

When
July 11, 4:40 PM CST to 4:45 PM CST
Where
Rankin County, 3 mi N of Florence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.200, -90.133

Thunderstorm Wind, Oktibbeha

When
July 11, 4:50 PM CST
Where
Oktibbeha County, 2 mi W of Adaton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -88.967

Several trees were blown down.

Flash Flood, Rankin

When
July 11, 5:10 PM CST to 6:30 PM CST
Where
Rankin County, Florence
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Up to 8 inches of rain fell in several hours in southwest Rankin County from Florence to the Pearl River. A number of roadways became flooded.

Thunderstorm Wind, Lincoln

When
July 11, 5:45 PM CST
Where
Lincoln County, Auburn
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.350, -90.617

A few trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257269, 5257270, 5257271, 5257272, 5257273, 5257276, 5257275, 5257274.